|| Checking for direct PDF access through Ovid
Kayexalate (sodium polystyrene sulfonate) in sorbitol has been demonstrated to cause colonic necrosis in a subset of uremic patients who are administered the cation exchange resin for treatment of hyperkalemia. Upper gastrointestinal damage associated with Kayexalate in sorbitol is reported far less frequently, and the clinicopathologic spectrum of disease in cases with upper gastrointestinal damage has not been investigated previously. The authors studied the clinical, endoscopic, and histologic features of 11 patients with Kayexalate crystals in biopsies from the esophagus (n = 7), stomach (n = 6), and duodenum (n = 2). The endoscopic appearance was markedly abnormal in all 11 patients. The effects of the medication closely mimicked other endoscopic and radiologic diagnoses in three cases, including esophageal carcinoma, Candidal esophagitis, and gastric bezoar. Histologic and/or endoscopic evidence of mucosal injury in the form of an ulcer or erosion was present in nine patients (82%). In four patients with mucosal injury, no other etiology apart from Kayexalate in sorbitol could be identified. In comparison with a cohort of patients with Kayexalate crystals in lower gastrointestinal specimens identified during the same period (11 patients) the frequency of associated mucosal damage was not significantly different (55%, p = 0.19), but no patient with upper gastrointestinal Kayexalate required surgical resection or died as a result of Kayexalate-induced mucosal injury. The results of this study provide evidence that Kayexalate in sorbitol can induce damage to the upper gastrointestinal tract. Recognition of Kayexalate crystals in histologic sections as a marker for sorbitol-induced mucosal damage may aid in establishing the correct diagnosis for clinically or endoscopically misleading lesions.